Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 74, NWS Blacksburg, VA

June 17, 2014Floyd County, Franklin County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2014, 5:06 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 5:06 PM EDT (21:06 UTC)
Expired
Jun 17, 2014, 6:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:20 PM EDTHAIL 1Ferrum, VAREPORTED BY FERRUM COLLEGE PD.
Jun 17, 5:25 PM EDTTSTM WND DMGNe Ferrum, VATREE DOWN CLOSING NOLENS HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS51 KRNK 172106
SVRRNK
VAC063-067-141-172200-
/O.NEW.KRNK.SV.W.0074.140617T2106Z-140617T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 505 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CALLAWAY TO NEAR CHARITY...MOVING SOUTHEAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  SYDNORSVILLE...
  OAK LEVEL...
  FAIRY STONE STATE PARK...
  AND ENDICOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3674 8017 3689 8031 3705 8003 3685 7980
      3681 7992 3683 8000 3680 8001 3679 8003
      3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2105Z 327DEG 8KT 3701 8002 3685 8021 

HAIL...1.00IN
WIND...60MPH

$$

PH
3 follow-up statements
594 
WWUS51 KRNK 172118
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUN 17 2014

VAC063-172127-
/O.CAN.KRNK.SV.W.0074.000000T0000Z-140617T2200Z/
FLOYD VA-

518 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL FLOYD COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
FLOYD COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED FOR EAST 
CENTRAL FLOYD COUNTY.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3674 8017 3687 8024 3705 8003 3685 7980
      3681 7992 3683 8000 3680 8001 3679 8003
      3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2117Z 290DEG 10KT 3693 8005 

$$

VAC067-141-172200-
/O.CON.KRNK.SV.W.0074.000000T0000Z-140617T2200Z/
PATRICK VA-FRANKLIN VA-
518 PM EDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN PATRICK AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FERRUM...
MOVING EAST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
FERRUM...
OAK LEVEL...
FAIRY STONE STATE PARK...
AND ENDICOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3674 8017 3687 8024 3705 8003 3685 7980
      3681 7992 3683 8000 3680 8001 3679 8003
      3679 8007 3678 8010 3676 8009
TIME...MOT...LOC 2117Z 290DEG 10KT 3693 8005 

HAIL...1.00IN
WIND...70MPH

$$

PH
102 
WWUS51 KRNK 172139
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT TUE JUN 17 2014

VAC141-172148-
/O.CAN.KRNK.SV.W.0074.000000T0000Z-140617T2200Z/
PATRICK VA-

539 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN PATRICK COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3683 8008 3684 8007 3685 8010 3690 8020
      3705 8003 3685 7980 3681 7992 3683 8000
      3680 8001
TIME...MOT...LOC 2138Z 286DEG 10KT 3691 7997 

$$

VAC067-172200-
/O.CON.KRNK.SV.W.0074.000000T0000Z-140617T2200Z/
FRANKLIN VA-
539 PM EDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN FRANKLIN COUNTY...

AT 538 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FERRUM...
MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
FERRUM...
OAK LEVEL...
ENDICOTT...
AND CALLAWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3683 8008 3684 8007 3685 8010 3690 8020
      3705 8003 3685 7980 3681 7992 3683 8000
      3680 8001
TIME...MOT...LOC 2138Z 286DEG 10KT 3691 7997 

HAIL...<.75IN
WIND...60MPH

$$

PH
232 
WWUS51 KRNK 172151 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT TUE JUN 17 2014

VAC067-172201-
/O.EXP.KRNK.SV.W.0074.000000T0000Z-140617T2200Z/
FRANKLIN VA-
551 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN FRANKLIN COUNTY WILL EXPIRE AT 600 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3683 8008 3684 8007 3685 8010 3690 8020
      3705 8003 3685 7980 3681 7992 3683 8000
      3680 8001
TIME...MOT...LOC 2150Z 327DEG 8KT 3691 7997 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:51 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 2:51 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE JUN 17 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY. A
WEAK COLD FRONT WILL THEN BEGIN TO SLOWLY SINK SOUTH INTO THE
REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT TUESDAY...

MID AND UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHERN
APPALACHIANS...WITH SURFACE HIGH PRESSURE ALONG THE CAROLINA COAST
AND A SHARPENING PIEDMONT TROUGH. DEWPOINTS HAVE MIXED OUT A
LITTLE BUT ARE STILL IN THE MID/UPPER 60S OVER A GOOD PORTION OF
THE CWA...WHICH IS YIELDING AROUND 1500-2000 J/KG OF MLCAPE EAST
OF THE RIDGES. DUE TO A LITTLE MORE MID-LEVEL MOISTURE... DCAPE
ISNT QUITE AS HIGH OVER THE PIEDMONT WAS IT WAS YESTERDAY...BUT
SPC MESOANALYSIS STILL SHOWS AROUND 1000 J/KG. FORCING IS WEAK
AND TIED TO MAINLY OROGRAPHIC EFFECTS...WITH THE BEST POTENTIAL
FOR CONVECTIVE INITIATION SEEMINGLY ALONG THE SOUTHERN BLUE RIDGE.
STORMS WILL BE SLOW TO DRIFT EAST INTO THE PIEDMONT DUE TO WEAK
STEERING FLOW AND MAY PRODUCE SOME LOCALIZED FLOODING. THE
STRONGEST STORMS AND/OR MERGING OUTFLOWS COULD LEAD TO AN ISOLATED
SEVERE STORM WITH DAMAGING WIND GUSTS.

CONVECTION WILL DWINDLE WITH LOSS OF HEATING THIS EVENING. OVERNIGHT
LOWS SHOULD BE A COUPLE DEGREES WARMER THAN LAST NIGHT...MOSTLY IN
THE MID 60S TO AROUND 70...MAYBE SOME UPPER 50S IN THE VALLEYS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT TUESDAY...

WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY AS THE CORE OF THE
UPPER LEVEL HIGH MOVES OVERHEAD. WHILE INSTABILITY MAY NOT BE
QUITE AS STRONG DUE TO SLIGHTLY WARM MID-LEVEL TEMPS...ISOLATED TO
WIDELY SCATTERED CONVECTION SHOULD AGAIN FORM ALONG THE RIDGES
AND SLOWLY DRIFT EAST. PW RISES ABOVE 1.5 INCHES...HIGHEST SO FAR
THIS WEEK...SO SLOW MOVING HEAVY RAINERS MAY HAVE A BETTER
POTENTIAL TO PRODUCE FLASH FLOODING. HIGHS A DEGREE OR TWO WARMER
THAN TODAY...UPPER 80S IN THE MOUNTAINS AND MID 90S TOWARD THE
PIEDMONT.

A TRAIN OF MCS'S OVER THE MIDWEST STATES WILL BEGIN TO SHIFT
SOUTHWARD INTO OHIO VALLEY HEADING INTO THURSDAY.
HOWEVER...UPSTREAM CONVECTION SHOULD STAY WELL WEST OF THE
MOUNTAINS AND SCATTERED POCKETS OF QPF ALONG THE WESTERN FRINGES
OF THE CWA APPEARS TO OVERDONE PRIOR TO 12Z THURSDAY. CLOUDS WILL
BEGIN TO INCREASE FORM THE WEST...HOWEVER...AND LOWS WILL BE VERY
MILD ONCE AGAIN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 PM EDT TUESDAY...

FOR THU THROUGH FRI NIGHT: WE SHOULD SEE GOOD COVERAGE OF SHOWERS
AND STORMS DURING THIS TIME FRAME. AS A MID LEVEL VORTEX SITS AND
SPINS OVER ERN CANADA... WAVES ROTATING AROUND ITS BASE WILL BRUSH
THE CWA. IN PARTICULAR... THE REMNANT MCV FROM WHAT THE ECMWF/NAM
PORTRAYS AS AN MCS OVER NRN IL LATE THU NIGHT IS EXPECTED TO TRACK
TO THE ESE... APPROACHING THE CWA THU AFTERNOON. MOISTURE WILL BE
INCREASING WITH PW VALUES RISING TO 1.75-1.9 INCHES... AND BUFR
FORECAST SOUNDINGS SHOW A LOW MBE VELOCITY... GENERALLY UNDER 6
KTS... WITH MARGINAL TO MODERATE INSTABILITY. THE RESULT SHOULD BE
SLOW-MOVING WET STORM CLUSTERS CAPABLE OF PRODUCING HAIL AND VERY
HEAVY RAINFALL. TEMPS SHOULD HOLD ABOVE NORMAL... FOLLOWING
THICKNESS TRENDS... WITH HIGHS IN THE 80S TO LOWER 90S... AND LOWS
IN THE 60S.

FOR SAT THROUGH SUN NIGHT: WE STAY IN A GENTLY CYCLONIC BUT LIGHT
NORTHWESTERLY MID LEVEL FLOW... ON THE SOUTHWEST SIDE OF THE LARGE
VORTEX WOBBLING OVER THE CANADIAN MARITIMES. THE COMPACT MID LEVEL
LOW EXPECTED TO TRACK ROUGHLY EASTWARD NEAR THE CENTRAL US/CANADA
BORDER LATE IN THE WORK WEEK WILL WEAKEN AND GRADUALLY SHEAR AS IT
CROSSES THE UPPER MIDWEST OVER THE WEEKEND (WITH VARYING SPEEDS
AMONG THE MODELS SOLUTIONS). PROPELLED BY ENERGY ROTATING AROUND THE
SOUTH SIDE OF THE EASTERN CANADA VORTEX... THE SURFACE BACKDOOR
FRONTAL ZONE IS EXPECTED TO DIP A BIT FURTHER SOUTHWEST TOWARD THE
CWA OVER THE WEEKEND... HOLDING TO OUR NE BUT CLOSE ENOUGH TO
PROVIDE A PATH FOR MID LEVEL PERTURBATIONS TO TRAVERSE THE REGION...
SPAWNING GOOD COVERAGE OF SHOWERS AND STORMS... WITH GREATEST
COVERAGE FOCUSED DURING (BUT NOT LIMITED TO) THE TYPICAL DIURNAL
TIME WINDOWS. THE GFS AND ECMWF INDICATE THAT THE HIGHEST
SHOWERS/STORM CHANCES WILL BE SAT MIDDAY THROUGH AFTERNOON.
THICKNESSES REMAIN 5-15 M ABOVE NORMAL... SO WILL HOLD ONTO HIGHS IN
THE 80S TO LOWER 90S... WITH CONFIDENCE REDUCED BY POTENTIAL EARLY-
DAY CONVECTION LIMITING HEATING ESPECIALLY ON SAT.

FOR MON/TUE: MORE OF THE SAME... WITH A SLOW WNW FLOW PATTERN WITH
WEAK IMPULSES TRACKING ROUGHLY EASTWARD ACROSS THE CWA (BETWEEN THE
MARITIME VORTEX RETREATING NORTHWARD AND THE BUILDING RIDGE OVER AND
JUST OFF THE SOUTHEAST COAST)... SOUTH OF AN INCREASINGLY DIFFUSE
FRONTAL ZONE JUST NORTH OF THE OH VALLEY. EXPECT A CONTINUED THREAT
OF SCATTERED SLOW-MOVING SHOWERS AND STORMS... AGAIN PRIMARILY (BUT
NOT ONLY) OCCURRING DURING THE AFTERNOON INTO EARLY EVENING. THE GFS
REMAINS THE STRONGEST WITH THE UPPER-MIDWEST WAVE AS IT CROSSES
MI... PLACING THE CWA IN A BIT STRONGER MID LEVEL FLOW WITH GREATER
MOISTURE POOLING SOUTH OF THE FRONTAL ZONE AND THUS MUCH GREATER
COVERAGE OF SHOWERS/STORMS. WITH INHERENT UNCERTAINTY IN THE DETAILS
AT THIS RANGE... WILL KEEP POPS AS A GOOD CHANCE FOR NOW... ALTHOUGH
IF THE GFS IS CORRECT WE MAY NEED TO BUMP THEM UP TO LIKELY OR
HIGHER. THIS PATTERN FAVORS TEMPS CONTINUING SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1205 PM EDT TUESDAY...

A STAGNANT PATTERN IN PLACE WILL KEEP AVIATION CONDITIONS AND TRENDS
SIMILAR TO THE PAST 24 HOURS. OVERNIGHT FOG IN VALLEYS AND DUE TO
RADIATIONAL COOLING LIFTED QUICKLY THIS MORNING... AND RESULTING VFR
CONDITIONS ARE LIKELY TO DOMINATE INTO THIS EVENING... WITH SCT-BKN
VFR CUMULUS. ISOLATED TO SCATTERED STORMS ARE STILL LIKELY TO
DEVELOP... ALTHOUGH CONFIDENCE IS LOWER THAT ANY ONE TAF AREA WILL
BE DIRECTLY IMPACTED... AND WILL STICK WITH VCTS MENTIONS DURING THE
MID TO LATE AFTERNOON. THE LATEST HRRR AND RAP MODEL RUNS SHOW
CONVECTIVE DEVELOPMENT STARTING NEAR THE BEGINNING OF THE TAF VALID
PERIOD... WITH GREATER COVERAGE NEAR LYH/DAN/ROA THAN THE MORE
WESTERN SITES OF BCB/BLF/LWB... SO AVIATION INTERESTS ALONG AND EAST
OF THE BLUE RIDGE HAVE A SLIGHTLY GREATER CHANCE OF BEING IMPACTED
BY LOCALIZED IFR CONDITIONS IN/NEAR STORMS THIS AFTERNOON.
INDIVIDUAL UPDRAFTS SHOULD BE FAIRLY SHORT LIVED AND CIRCUMNAVIGABLE
GIVEN THE VERY WEAK WIND FIELD AND MARGINAL MOISTURE THROUGH THE
COLUMN... BUT LOCALLY ENHANCED WIND GUSTS AND HAIL ARE LIKELY IN AND
NEAR ANY STORMS. WITH LOSS OF HEATING... ANY STORMS ARE EXPECTED TO
DISSIPATE SOON AFTER 02Z. WITH LITTLE CHANGE IN AIR MASS... EXPECT
REMNANT MID CLOUDS LEFTOVER FROM CONVECTION HERE AND UPSTREAM... AND
WITH PERSISTENCE RULING... PATCHY FOG IS AGAIN POSSIBLE IN VALLEY
AND LOW AREAS 07Z-12Z... MOST LIKELY AT LWB... ALTHOUGH IT MAY BE OF
LESSER IMPACT AND SHORTER DURATION GIVEN THE EXPECTED OFFSET
PRESENCE OF CONVECTIVE DEBRIS CLOUDS. ONCE ANY FOG LIFTS AND MIXES
WED MORNING... VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 13Z AND
HOLD THROUGH THE END OF THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...

LOOKING BEYOND 18Z WED... A TYPICAL SUMMER PATTERN IS ANTICIPATED
THROUGH THE UPCOMING WEEKEND... WITH THE GREATEST AVIATION THREATS
BEING THE SCATTERED DAYTIME CONVECTION AND THE ATTENDANT STRONG
VARIABLE/GUSTY WINDS AND POSSIBLE HAIL. COVERAGE APPEARS LOW FOR WED
AFTERNOON... MAINLY ISOLATED STORMS AND MORE LIKELY TO AFFECT S/W
SITES SUCH AS BLF/BCB/DAN... GIVEN THE DRIER AND MORE STABLE MID
LEVELS. A BACKDOOR FRONT WILL DIP SOUTHWARD TOWARD THE AREA THU...
AND EXPECT BETTER COVERAGE OF STORMS THU AFTERNOON LASTING THROUGH
THU NIGHT AND ON FRI AS WELL. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE BETTER STORM CHANCES EACH AFTERNOON THROUGH
EARLY EVENING SAT/SUN. AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE
NIGHT/EARLY MORNING... PARTICULARLY IN AREAS THAT SEE RAIN THE
PREVIOUS AFTERNOON. THE MOST OPTIMAL FLIGHT CONDITIONS EACH DAY
SHOULD BE IN THE MID TO LATE MORNING AFTER FOG/LOW CLOUDS LIFT
AND BURN OFF... AND BEFORE AFTERNOON CONVECTION REDEVELOPS.

&&

.CLIMATE...
LOCATIONS RECORDS (6/17)     (6/18)

ROANOKE           96/1944    97/1925
LYNCHBURG         96/1944    96/1944
DANVILLE          99/1981    96/2007
BLACKSBURG        88/1994    88/2007
BLUEFIELD         86/2007    90/2007
LEWISBURG         86/1996    88/2007

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
CLIMATE...JH
Hazardous weather outlook, Jun 17, 3:22 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT TUE JUN 17 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
322 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH LOCALIZED FLASH
FLOODING...ARE POSSIBLE THIS EVENING...ESPECIALLY FROM THE
SOUTHERN BLUE RIDGE INTO THE PIEDMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY..WITH THE GREATEST
COVERAGE THURSDAY THROUGH SATURDAY.  EACH DAY...THERE WILL BE A
THREAT OF STRONG TO SEVERE STORMS...ALONG WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 17, 3:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MOUNT AIRY              36.50N 80.61W
06/17/2014                   SURRY              NC   911 CALL CENTER

            A TREE WAS BLOWN ONTO A CAR AND BUILDING ON TAYLOR
            STREET.

&&

HYSELL
Local storm report, Jun 17, 4:38 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 SW COPPER HILL        37.04N 80.20W
06/17/2014                   FLOYD              VA   911 CALL CENTER

            ONE TREE BLOWN DOWN ON DANIELS RUN ROAD.

&&

HYSELL
Local storm report, Jun 17, 4:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     1 ENE STUART            36.64N 80.26W
06/17/2014                   PATRICK            VA   911 CALL CENTER

            TWO TREES DOWN ON FOREST LANE.

&&

HYSELL
Local storm report, Jun 17, 4:47 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     4 NNW SANDY RIDGE       36.56N 80.14W
06/17/2014                   PATRICK            VA   911 CALL CENTER

            TREE DOWN ON MOOREFIELD STORE ROAD.

&&

HYSELL
Special weather statement, Jun 17, 4:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT TUE JUN 17 2014

VAZ017-032-033-043-172145-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
451 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF THUNDERSTORMS FROM NEAR COPPER HILL TO NEAR
  FLOYD TO NEAR CHARITY...MOVING SLOWLY TO THE NORTHEAST.

* SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FERRUM...
  OAK LEVEL...
  ENDICOTT...
  CALLAWAY...
  AND CHARITY.

LAT...LON 3704 8004 3700 8002 3694 8002 3684 7977
      3675 8009 3679 8029 3682 8028 3690 8032
      3707 8010 3707 8006
TIME...MOT...LOC 2045Z 234DEG 3KT 3707 8010 3693 8029 3688 8026 3684
8022 3680 8013

MBS
Local storm report, Jun 17, 5:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     3 WSW EAST BEND         36.21N 80.56W
06/17/2014                   YADKIN             NC   911 CALL CENTER

            TREE DOWN ACROSS POWERLINES.

0446 PM     TSTM WND DMG     2 WSW EAST BEND         36.20N 80.54W
06/17/2014                   YADKIN             NC   911 CALL CENTER

            TREE DOWN ON INDIAN HEAPS ROAD.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:35 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford40 min
Jun 17, 3:39 PM EDTSpecial Weather StatementRNKPatrick51 min
Jun 17, 4:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery40 min
Jun 17, 4:09 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville51 min
Jun 17, 4:51 PM EDTSpecial Weather StatementRNKFranklin54 min
Jun 17, 4:55 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville65 min
Jun 17, 5:21 PM EDTSpecial Weather StatementRNKFranklin39 min
Jun 17, 5:43 PM EDTSpecial Weather StatementRNKMontgomery32 min
Jun 17, 5:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Jun 17, 5:54 PM EDTSpecial Weather StatementRNKCity of Roanoke66 min
Jun 17, 5:58 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke62 min
Jun 17, 6:33 PM EDTSpecial Weather StatementRNKBotetourt57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.